The popular dance drug ecstasy is the chemical Methylenedioxymethamphetamine, or MDMA for short. It leads a bit of a double life because it's a stimulant (a relative of speed), with hallucinogenic tendencies. Ecstasy is described as an empathogen as it releases mood-altering chemicals, such as serotonin and L-dopa, in the brain, and generates feelings of love and friendliness - people feel "loved up" and "blissed out". Because it's also a hallucinogen, the world becomes surreal, highly coloured and distorted. But ecstasy makes people nice, not nasty.
Ecstasy tablets come in different sizes and colours, and often have logos such as doves on them.
- MDMA may be "cut" with other rubbish, such as dog-worming pills or talcum powder, to bulk out the tablet. Powerful drugs, such as amphetamine, ketamine (an anaesthetic) or selegaline (used to treat Parkinson's disease), are also added giving horrible unexpected side effects.
- Even some "reliable brands" turn out to be fake; in fact only about one-third of all tablets sold contains enough MDMA for a "true" ecstasy experience. When different colour "doves" were analysed, one contained as little as 29 mg MDMA, another had as much as 170 mg, and one had none at all - it contained pure ketamine and was, therefore, very nasty.
Everything around you seems in perfect harmony...
The bits you might not like
A bad ecstasy experience is far from pleasurable:
- your heart pounds, you feel sick and you might even throw up
- you can become overstimulated, jumpy and panicky. Your arms and legs may stiffen, and you might clench your jaw and grind your teeth - your face aches the next day
- you can start to hallucinate
- dancing for hours makes you too hot; you lose salt as you sweat and your energy is sapped. You become dehydrated, which can lead to heatstroke
- your memory may suddenly go. You become unco-ordinated and clumsy
- as the effects wear off, you feel lifeless and your mood sinks
- you may feel panicky, depressed and paranoid.
Ecstasy (MDMA) was discovered as long ago as 1912 in the United States. It was first used as an appetite suppressant, but when it was found to calm feelings of anger, marriage guidance counsellors used it to get couples to talk to each other. In 1988 the rave scene became popular and ecstasy took on a new role as the main dance drug.
Your heart pounds...
You feel faint...
The ecstasy effect
After about 30 minutes the effects begin. They peak in an hour and last for 2-3 hours:
- sensation is altered and the skin feels warm and tingly
- life has never felt so good. Perception is keen - light and colours are brighter and sounds are exquisite
- music seems louder and the beat more insistent - it seems to come from inside
- energy levels rise so people want to leap around and dance all night
- everybody loves everybody. People want to touch and hug, but not in a sexual way - everyone feels part of a huge, happy group.
MORE THAN HALF AN ECSTASY TABLET COULD CONTAIN RUBBISH, SUCH AS TALCUM POWDER
The real dangers
Ecstasy interferes with the brain's thermostat, and your body temperature could rise well above normal. You may become delirious and start hallucinating, and you could develop heatstroke, which can kill you.
Because you're so hot, you may drink too much water too quickly. This can cause the brain to swell, leading to unconsciousness and rapid death (within 12 hours).
The rush of brain chemicals can trigger nightmare hallucinations. If you ever take ecstasy again, they can come back. You may feel you've got superhuman powers and overestimate your ability to do dangerous things, such as leaping from a great height.
Ecstasy can interrupt blood flow to the brain and cause a stroke (yes, even in young people), resulting in paralysis, dementia (loss of memory and the ability to think clearly) and Parkinson's disease (when the body shakes and twitches uncontrollably).
Liver and kidney failure
If you're susceptible, one pill can cause fatal kidney and liver failure and there's no way of predicting whether or not this is likely until it's too late.
A serious side effect, sometimes called sledging, can come on if you mix ecstasy with any other drug. It can happen the first time you take a tablet if you're susceptible. You feel freezing cold and shiver violently, you feel like you're going to die - and you might. You can't talk or move. You feel as though you're drifting into a sleep - from which you may never wake.
- Ecstasy is a Class A drug, in the same category as heroin and cocaine. It's illegal to have, give away or sell.
- You can be done for dealing even if you have just two pills on you.
- You may receive a fine, a prison sentence or both, or you may be cautioned. It will depend upon your own personal circumstances, as well as on local police policies.
Side effects of long-term use
Ecstasy drains the brain of a chemical called serotonin that regulates how happy you feel. So if you pop pills every weekend it can affect your mood, sleep and memory for up to two weeks, and you may risk suffering from depression in later life.
The ecstasy family
Ecstasy (MDMA) belongs to a "family" of man-made drugs and its "relatives" are sometimes passed off as E. But they're different and you might get a shock if you take them expecting the usual effect of MDMA.
- MDA (methylenedioxyamphetamine), the parent drug, shares the amphetamine-like effects of ecstasy, but it's more hallucinogenic - more like acid - and lasts longer.
- MDEA (methylenedioxyethylamphetamine), sometimes known as EVE, is ecstasy's sister drug. It's like ecstasy in effect, except you don't get the same warm feelings about life and everyone around you - those are unique to true MDMA.
An ecstasy hangover is 10 times worse than an alcohol hangover
If you've had enough sleep, haven't smoked cannabis, haven't gone clubbing, danced all night or drunk alcohol, you stand a chance of feeling okay. However, your cheerful mood will have started to desert you on Day 2. By Day 3 you'll be feeling very low and irritable. You won't be feeling any better on Day 4. Only on Day 5 do you begin to recover your equilibrium.
- If you have been clubbing and haven't had enough sleep then this comedown will be worse.
- For some users, the low they experience after taking ecstasy is only relieved by repeating the cycle at the weekend, which means they're continually under the influence of E even if they only take it on Friday or Saturday night.
Precautions and warnings
Most recorded ecstasy deaths have happened because the tablet was not "pure" or because of a failure to counteract overheating correctly. It's tempting to drink too much water too quickly when trying to cool down, but it's better to keep sipping water slowly over a long period of time.
- Sip around a half-pint of liquid every half an hour. High-energy sports drinks are best, then fruit juice or water.
- Keep salt levels up by eating salted crisps or nuts.
- Stay cool: don't wear a hat, take off some clothes if you're hot and take frequent rests in the chill-out room.
- NEVER take another tablet. When the effect of one tablet is pleasant, the idea of taking another after a couple of hours may seem attractive but it's very dangerous. The body can't get rid of the ecstasy fast enough; the effects accelerate and are uncontrollable.
- NEVER mix ecstasy with any other drugs, including alcohol.
- Stay with friends and know where to go for help.
NO-ONE KNOWS WHO COULD DIE ON ECSTASY - IT COULD BE YOU
If something goes wrong
If your friend becomes paranoid, anxious and starts to panic take her to a quiet room. Offer her a hot drink or some water, and keep talking to her. Don't let her wander off. If your friend begins panting (hyperventilating), get her to breathe normally by copying you.
Move your friend to a cool place and give him sips of high-energy sports drinks, fruit juice or water - don't let him drink too quickly. Splash cool water on his head if he's abnormally hot. Get medical help.
Your friend may see or hear frightening things that aren't really there - this is known as hallucinating. Reassure her that the things she can see or hear are imaginary and will soon pass. Stay with your friend until the bad trip is over.
inability to speak or move
This may be the first sign of a life-threatening condition sometimes known as sledging. If your friend is also cold and begins to shiver violently, there is no time to lose. Keep your friend awake. Call an ambulance.
If your friend is breathing, place her in the recovery position. Call an ambulance.
Tell the medical staff what your friend has taken - it could save her life.
- Be prepared to resuscitate your friend if she stops breathing.
- If your friend vomits while unconscious, check that she's still breathing.